Side effects of bisphosphonates
Side effects can occur with any type of treatment, but not everyone has them or experiences them in the same way. Side effects of bisphosphonates will depend mainly on:
- the specific drug
- the dose
- length of therapy
- how the drug is given – by mouth (orally) or by injection (intravenously)
- the person’s overall health
Side effects can happen any time during, immediately after or a few days or weeks after bisphosphonate treatment. Most side effects go away when treatment is over. However, some side effects may last a long time or be permanent.
It is important to report side effects to the healthcare team. Sometimes doses of bisphosphonates need to be adjusted if side effects are severe.
The following are the most common side effects that people tend to experience with bisphosphonates. Some people may experience all, some or none of these side effects. Others may experience different side effects.
Sometimes bone pain can temporarily become worse when someone first takes bisphosphonates. This side effect is often temporary. The person may be given stronger pain relievers until this side effect goes away.
Digestive problems can occur, especially when the bisphosphonate is taken as a pill. Digestive problems include:
- abdominal cramps or pain
These side effects are often mild and can be controlled with other medicines. The bisphosphonate may be given in 2 doses, once in the morning and again in the evening. It may also help to avoid lying down for 1–2 hours after taking the tablets. Bisphosphonate pills should not be taken with food. In rare cases, doctors will reduce the dose of the bisphosphonate to help relieve digestive problems.
Many bisphosphonate drugs are given by intravenous (IV) injection. After the first needle stick to insert the needle or catheter into a vein, there is usually no discomfort or pain when IV bisphosphonate drugs are given.
Flu-like symptoms can occur shortly after bisphosphonate drugs are given. They include:
- muscle and joint aches or pain
These side effects rarely occur and are often temporary. They are more likely to occur 24–48 hours after intravenous bisphosphonates are given. Acetaminophen (Tylenol) may be prescribed to help relieve flu-like symptoms.
Bisphosphonates can lower blood calcium to below normal levels. This side effect occurs very rarely and is often temporary. Calcium levels in the blood are often checked when a person receives a bisphosphonate.
Bisphosphonates can affect kidney function. This side effect is rare and is often mild. It does not often cause any symptoms. Doctors often order blood tests to check kidney function while someone is taking bisphosphonates.
Occasionally, some bisphosphonates may cause a skin rash. Tell the doctor or healthcare team if you experience this side effect, especially if you also feel short of breath or confused.
Osteonecrosis is the death of bone caused by poor blood supply to the area. Osteonecrosis of the jaw bone underneath the teeth is a side effect of some bisphosphonates. This side effect has been noticed in a very small number of people who had dental work done (such as having teeth pulled) after treatment with intravenous zoledronic acid (Zometa) or pamidronate (Aredia). Osteonecrosis is rarely seen in people who take oral bisphosphonates.
Osteonecrosis can cause:
- loosening of the teeth
- gum problems
- jaw pain
- heaviness of the jaw
There are many factors that can increase the risk of osteonecrosis. More research is needed to find out how bisphosphonates add to this side effect and how it can be prevented. Osteonecrosis seems to occur more often when zoledronic acid or pamidronate is taken for many months.
Bisphosphonates are an important part of a person’s care. If people have to take these drugs for a long period of time, they may be told to see a dentist for an examination before they begin therapy. They may need to see a dentist on a regular basis, such as every 3 months or so, to check for problems.
Note: Other side effects may occur. For more detailed information on specific drugs, go to sources of drug information.
What’s the lifetime risk of getting cancer?
The latest Canadian Cancer Statistics report shows about half of Canadians are expected to be diagnosed with cancer in their lifetime.